Sinking Feeling in Chest, Stomach – Anxiety or Acid Reflux Causes

SusieU Asked :

I have been experiencing a strange symptom in my chest and stomach area like there is a sinking feeling. My doctor says that it is related to anxiety but I am not convinced because it is not like that sinking feeling you get when disappointed or sad. I used to suffer with depression so I know what that is like. This is almost like something is being pulled down.

This sensation often starts about 20 to 30 minutes after I eat and sometime I can feel it high up my chest. When it comes up too high I feel nauseous but I have never vomited. I am so convinced that it is my gastric acid that is rising up and then sinking down suddenly. I hear a lot of bubbling in the stomach after I eat and when the bubbling is more than usual, I start getting this sinking feeling a short while later.

I have acid reflux for years and used to have extreme chest pains due to heartburn.  I started using antacids – I take a lot of antacids in a day even if I don’t have heartburn. I constantly use antacids to prevent the unbearable heartburn which used to bring me to tears. My doctor has warned me that this can make my stomach acid alkaline. Sometimes if I burp suddenly when I get this feeling, I can feel like vomit come up in my throat but it never comes out and immediately goes away. I think my doctor is focusing on anxiety because I also get palpitations at times and I have a long history of depression. But now I am fine and I have never been this happy and at peace for years.

It seems like that none of my regular doctors can shake off this fixation with depression and anxiety issue due to my past. Should I go for a second opinion? Are this palpitations due to anxiety or can it be as a result of acid reflux because I have heard that this can happen with reflux. I also believe that I have vitamin deficiencies based on some of my symptoms and I have recently started on iron, vitamin c and B-complex supplements. Some advice would be helpful.


This question was posted under the Gastrointestinal, Gastric Chest Pain article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

The excessive use of antacids can cause a range of symptoms including palpitations. It is more common in certain types of antacids and can even aggravate cardiovascular conditions, if you have any. You should st0p using these antacids and rather speak to your doctor about other medication for gastroesophageal reflux disease (GERD). You may find that some of your symptoms will settle down just by stopping the antacids.

In terms of your acid becoming ‘alkaline’, it is important to remember that the stomach cells constantly produce acid so you would have to be using a lot of antacids to actually make it less acidic. A pH test would be advisable. If your gastric acid is more alkaline (high pH), it could be affecting the breakdown of food in the stomach and hampering digestion and absorption of nutrients. This could lead to vitamin deficiencies but you should have the relevant blood tests to confirm this. These ‘symptoms’ that you mention with regards to your vitamin deficiencies could be due to some other cause. It is  important to take note of whether your symptoms have become worse after starting the vitamin and mineral supplements.

It is possible that your reflux is causing the gastric contents to rise and since the pH of your gastric acid is affected, it is not causing the typical heartburn sensation. It is also possible that this ‘sinking sensation’ is due to these contents then descending and returning back into your stomach. However this should not be as pronounced as you are describing.  This has to be confirmed by your doctor and it would be advisable to see a gastroenterologist for a second opinion. Sometimes, a gastric ulcer may cause this ‘sinking’ sensation and not actual pain, but once again your doctor will confirm or exclude this.

A sinking feeling, as well as palpitations, are often reported in depression and anxiety so it is only natural that this would be considered. The fact that you experience this ‘bubbling in the stomach’ and the sinking feeling tends to occur after eating makes it more likely that it is related to some gastrointestinal disorder. However, emotional stress and anxiety can increase gastric acid production and aggravate your GERD, which could thereby cause the symptoms that you are now experiencing. The relevant chest pain tests are also necessary to exclude any cardiac conditions.

Please note that any information or feedback on this website is not intended to replace a consultation with a health care professional and will not constitute a medical diagnosis. By using this website and the comment service you agree to abide by the comment terms and conditions as outlined on this page

Ask a Doctor Online Now!

  • Annei Lewis

    Check the possibility of an overstimulated vagus nerve, which could produce these symptoms and also be involved in your stomach acid problem.